Streams

The Buzz on Lariam

Tuesday, June 15, 2004 - 05:05 PM

On his second night on deployment in Iraq last September, Staff Sgt. Georg-Andreas Pogany saw a mutilated corpse and suffered a breakdown. He reports that the following morning his body was shaking, he vomited repeatedly, and began doubt his ability to complete his mission. A few weeks later, Pogany was charged with cowardice, and offense that can result in the death penalty.

The Army eventually dropped the charge, but Pogany told us today that he's still in litigation and now believes that Lariam, an anti-malaria drug, caused him to suffer a sever panic attack in Iraq. The Army, according to Pogany, did not warn of Larium's side-effects, which are well-documented.

Senator Barbara Boxer (D-CA) has recently called for an investigation into Lariam.

You can read more about Pogany's experience in the July issue of GQ.

one listener responds (via email):

the far better anti-malarial drug is called MALARONE. you only have to
take it for 2 weeks. no side effects, except cool dreams. just took it
in brazil. no problems. no one should touch Larium.
-AD

On the program tomorrow: the 9/11 Commission hearings, former Treasury Secretary Robert Reich, and gay dads.

Tags:

More in:

News, weather, Radiolab, Brian Lehrer and more.
Get the best of WNYC in your inbox, every morning.

Leave a Comment

Register for your own account so you can vote on comments, save your favorites, and more. Learn more.
Please stay on topic, be civil, and be brief.
Email addresses are never displayed, but they are required to confirm your comments. Names are displayed with all comments. We reserve the right to edit any comments posted on this site. Please read the Comment Guidelines before posting. By leaving a comment, you agree to New York Public Radio's Privacy Policy and Terms Of Use.

Sponsored

Feeds

Supported by